South Dakota, 2021

Hail in South Dakota, July 8, 2021

July 8, 2021 · NWS UNR · 6 events in 5 counties and zones

A long-lived supercell thunderstorm tracked from North Dakota into Perkins County and then south-southeast across portions of western into south central South Dakota. The storm produced large hail near baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm tracked from North Dakota into Perkins County and then south-southeast across portions of western into south central South Dakota. The storm produced large hail near baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:22 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 4:22 PM MST, 2 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Thu Jul 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Jul 8 2021

Isolated to scattered TSRA are expected tonight, mainly over
western and central SD. Very large hail and wind gusts in excess
of 50 kt will be possible this evening. There is another chance
of thunderstorms on Friday afternoon. Outside of any storms,
expect VFR conditions through the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Jul 8 2021

.Wind gusts as high as 30 mph are still possible over parts of
southern Campbell and Weston counties in northeastern Wyoming
during the rest of this afternoon into early this evening, and the
relative humidity will be in the teens. Critical fire weather
conditions will result. The wind will diminish around 800PM this
evening and the relative humidity will increase slightly as
temperatures cool.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 4:41 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 8, 5:06 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             8 WSW HEREFORD          44.35N 103.05W
07/08/2021  E1.00 INCH       MEADE              SD   PUBLIC

&&

MOSE
Local storm report, Jul 8, 5:17 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
07/08/2021  M63 MPH          PENNINGTON         SD   MESONET

&&

EAGAN
Local storm report, Jul 8, 5:18 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E NEW UNDERWOOD       44.10N 102.80W
07/08/2021  M2.50 INCH       PENNINGTON         SD   STORM CHASER

&&

DYE
Local storm report, Jul 8, 5:34 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 W NEW UNDERWOOD       44.10N 102.88W
07/08/2021  M70 MPH          PENNINGTON         SD   PUBLIC

&&

MOSE
Local storm report, Jul 8, 5:42 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 N SCENIC              43.86N 102.54W
07/08/2021  M2.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 6:17 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             6 NNW KYLE              43.50N 102.22W
07/08/2021  E1.00 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

DYE

The radar

The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Perkins

When
July 8, 6:26 PM MST
Where
Perkins County, 7.15 mi WSW of Lodgepole
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.750, -102.800

Hail, Perkins

When
July 8, 7:24 PM MST
Where
Perkins County, 8 mi WNW of Usta
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.264, -102.312

Hail, Meade

When
July 8, 8:07 PM MST
Where
Meade County, 12.45 mi S of Faith
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.850, -102.040

Hail, Ziebach

When
July 8, 8:40 PM MST
Where
Ziebach County, 1 mi ENE of Bridger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.556, -101.881

Hail, Jackson

When
July 8, 9:50 PM MST
Where
Jackson County, 7 mi N of Belvidere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.931, -101.270

Hail, Mellette

When
July 8, 11:30 PM CST
Where
Mellette County, 3 mi W of White River
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.570, -100.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963497, 963506, 963508, 963510, 963512, 963519.